Alert archive / Indiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 262, NWS Louisville, KY

August 22, 2003Floyd County, Indiana; Jefferson County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Aug 22, 2003, 3:02 PM EDT for Floyd County, Indiana; Jefferson County, Kentucky. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2003, 3:02 PM EDT (19:02 UTC)
Expired
Aug 22, 2003, 3:40 PM EDT
In force
38 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

Counties Floyd County, IN, Jefferson County, KY

The radar

The Louisville radar (KLVX), 38 km from the middle of the area, began a volume at 19:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 22, 2:15 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.0 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2888 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2888 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
769 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
1.6
Supercell composite
11.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 221902
SVRLMK
INC043-KYC111-221940-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
305 PM EDT FRI AUG 22 2003

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JEFFERSON COUNTY IN NORTH CENTRAL KENTUCKY
  THIS INCLUDES THE CITY OF LOUISVILLE
  SOUTHERN FLOYD COUNTY IN SOUTH CENTRAL INDIANA

* UNTIL 340 PM EDT

* AT 254 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER EDWARDSVILLE...OR ABOUT 10 MILES NORTHWEST
  OF LOUISVILLE...MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SHIVELY...PLEASURE RIDGE PARK...PROSPECT AROUND 310 PM EDT
  LOUISVILLE...VALLEY STATION AROUND 315 PM EDT
  ST. MATTHEWS...LYNDON AROUND 320 PM EDT
  OKOLONA...FAIRDALE...JEFFERSONTOWN AROUND 325 PM EDT

THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING LARGE HAIL AND 
DAMAGING WINDS. IF YOU ARE IN THIS STORMS PATH...TAKE COVER 
IMMEDIATELY IN A STURDY STRUCTURE UNTIL IT HAS PASSED. STAY AWAY FROM
WINDOWS AND ANY DOWNED POWER LINES.

REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.

LAT...LON 3829 8599 3804 8591 3812 8545 3823 8542
          3832 8553 3838 8563 3829 8570 3829 8579
          3839 8581

$$
DK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 2:42 AM EDT, 12 hours 20 minutes earlier.

Area forecast discussion, Aug 22, 2:42 AM EDT, 12 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
242 AM EDT FRI AUG 22 2003

...SHORT TERM (TODAY THROUGH SUNDAY)...

MORNING UPPER AIR CHARTS REVEAL UPPER LEVEL ANTICYCLONE OVER THE
WESTERN U.S. AND A SECONDARY HIGH OVER THE CAROLINAS.  UPPER LEVEL
CYCLONES WERE LOCATED OVER THE WESTERN ATLANTIC AND THE EASTERN
PACIFIC...OFF THE CALIFORNIA COAST.  CLOSER TO HOME...UPPER LEVEL H5
TROF AXIS WAS LOCATED OVER THE GREAT LAKES REGION.  CURRENT TEMPS
ACROSS THE REGION WERE IN THE MID TO UPPER 70S...WITH LOW 80S
REPORTED AT SDF AND EVV.  THUNDERSTORM COMPLEX JUST NORTHEAST OF
INDY HAS BEEN MOVING SOUTH...OR JUST WEST OF SOUTH THIS MORNING.
COMPLEX HAS REALLY WEAKENED IN THE LAST 30-45 MINUTES...HOWEVER AS
THE REMNANTS MOVE SOUTHWARD...THEY WILL SERVE AS A BOUNDARY FOCUS
LATER THIS AFTERNOON.

00Z MODELS CONTINUE TO BE IN GOOD AGREEMENT IN THE SHORT TERM.  MAIN
FORECAST CONCERN WILL BE PRECIP CHANCES TODAY AND THEN CLEARING
LATER TONIGHT AND EARLY SATURDAY.  FOR TODAY...LEFT OVER BOUNDARIES
FROM THIS MORNINGS CONVECTION WILL HELP KICK OFF SHOWERS AND
THUNDERSTORMS ACROSS THE AREA.  MODELS INDICATING A HIGH INSTABILITY
LOW SHEAR ENVIRONMENT FOR THIS AFTERNOON.  SO WE COULD SEE SOME
ISOLATED PULSE-SEVERE STORMS THIS AFTERNOON WITH HIGH WINDS AND HAIL
AS THE MAIN THREATS.  HIGH TEMPERATURES FOR THIS AFTERNOON WILL BE
TRICKY DEPENDING ON THE AMOUNT OF CLOUDS AND CONVECTION.  STILL
THINK WELL HAVE MORE CLOUDS THIS AFTERNOON AND PLAN ON UNDERCUTTING
MOS SOMEWHAT...UPPER 80S SHOULD SUFFICE ACROSS THE NORTHERN HALF OF
THE FA WITH NEAR 90 OR LOWER 90S ACROSS THE SOUTHERN FA.  FRONTAL
BOUNDARY HEADS ON THROUGH THE COMMONWEALTH TONIGHT AND WILL BRING AN
END TO THE PRECIP.  HIGH PRESSURE IS FORECAST TO QUICKLY BUILD INTO
THE REGION FOR SATURDAY AND SUNDAY...WITH COOLER AND DRIER
CONDITIONS EXPECTED.  PLAN ON GOING WITH MOSTLY SUNNY DAYS AND
MOSTLY CLEAR NIGHTS THROUGH THAT PERIOD.  MAV/MET/FWC NUMBERS IN
GOOD AGREEMENT AND WILL USE A BLEND THERE.

...EXTENDED (SUNDAY NIGHT THROUGH THURSDAY)...

HIGH PRESSURE WILL RESIDE OVER THE SOUTHERN GREAT LAKES KEEPING THE
FA DRY...SLOWLY INCREASING THICKNESSES WILL GIVE INCREASING TEMPS
THROUGH EARLY NEXT WEEK. DRY PATTERN WILL PERSIST UNTIL MID WEEK
WHEN AN UPPER LEVEL TROUGH WILL APPROACH THE OHIO VALLEY. MODERATE
INSTABILITY AND LIFT FROM THE TROUGH WILL ALLOW FOR SOME
THUNDERSTORMS AND SHOWERS TO POP DURING THE AFTN/EVEN
WEDNESDAY...AND A BETTER SHOT FOR THURSDAY WHEN THE AXIS OF THE
TROUGH IS JUST TO THE WEST OF THE FA. SEASONAL TEMPS THROUGHOUT THE
PERIOD...INCREASING HUMIDITY FROM TUESDAY ON AS SOUTHERLY FLOW WILL
BRING MOISTURE NORTH INTO THE AREA. -ABS

.LMK...NONE.

JARVIS
Hazardous weather outlook, Aug 22, 12:20 PM EDT, 2 hours 42 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-231100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1220 PM EDT FRI AUG 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HEAT INDICES WILL LIKELY REACH BETWEEN 100 AND 105 DEGREES ACROSS
MUCH OF CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA THIS AFTERNOON.
IF YOU ARE WORKING OR PLAYING OUTDOORS THIS AFTERNOON...REMEMBER TO
TAKE FREQUENT BREAKS AND DRINK PLENTY OF WATER.

MEANWHILE...A FRONTAL BOUNDARY IS FORECAST TO SETTLE SOUTHWARD INTO
THE OUTLOOK AREA THIS AFTERNOON AND TONIGHT. THIS FEATURE, COUPLED
WITH HIGH INSTABILITY AND MOISTURE VALUES, WILL HELP GENERATE
SCATTERED THUNDERSTORMS ACROSS CENTRAL KENTUCKY AND SOUTHERN
INDIANA. A FEW OF THESE STORMS COULD CONTAIN DAMAGING WINDS AND
LARGE HAIL. ABUNDANT MOISTURE ALSO SUGGESTS THE STORMS WOULD CONTAIN
TORRENTIAL RAIN. IN ADDITION...LIGHTNING IS A THREAT WITH ANY
THUNDERSTORMS. THE STORM PREDICTION CENTER HAS INDICATED THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THIS AFTERNOON AND EVENING
FOR MUCH OF OUR AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A CHANCE OF THUNDERSTORMS IS FORECAST DURING THE AFTERNOON AND
EVENING HOURS NEXT WEDNESDAY AND THURSDAY, IN ASSOCIATION WITH
ANOTHER FRONTAL BOUNDARY MOVING INTO THE REGION. THE POTENTIAL
STRENGTH OF THESE STORMS IS UNCERTAIN AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON.

STUREY

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 3:17 PM EDTSevere Thunderstorm WarningLMKCrawford, Harrison38 min
Aug 22, 2:29 PM EDTSevere Thunderstorm WarningLMKHenry46 min
Aug 22, 3:30 PM EDTSevere Thunderstorm WarningLMKOldham35 min
Aug 22, 3:45 PM EDTFlash Flood WarningLMKFranklin, Scott75 min
Aug 22, 3:59 PM EDTSevere Thunderstorm WarningLMKBullitt, Hardin, Meade46 min
Aug 22, 4:34 PM EDTSevere Thunderstorm WarningLMKHardin, Larue, Nelson41 min
Aug 22, 4:56 PM EDTSevere Thunderstorm WarningLMKAnderson, Washington39 min
Aug 22, 5:12 PM EDTSevere Thunderstorm WarningLMKMarion38 min
Aug 22, 5:20 PM EDTSevere Thunderstorm WarningLMKLarue15 min
Aug 22, 5:23 PM EDTSevere Thunderstorm WarningLMKBoyle, Mercer37 min
Aug 22, 5:30 PM EDTSevere Thunderstorm WarningLMKBreckinridge20 min
Aug 22, 5:34 PM EDTSevere Thunderstorm WarningLMKTaylor41 min
Aug 22, 5:42 PM EDTSevere Thunderstorm WarningLMKCasey, Lincoln43 min
Aug 22, 5:43 PM EDTSevere Thunderstorm WarningLMKBreckinridge, Grayson, Hardin32 min
Aug 22, 6:00 PM EDTSevere Thunderstorm WarningLMKGreen45 min
Aug 22, 6:03 PM EDTSevere Thunderstorm WarningLMKAdair42 min
Aug 22, 6:05 PM EDTSevere Thunderstorm WarningLMKHart40 min
Aug 22, 6:10 PM EDTSevere Thunderstorm WarningLMKEdmonson40 min
Aug 22, 6:15 PM EDTSevere Thunderstorm WarningLMKGrayson30 min
Aug 22, 6:24 PM EDTSevere Thunderstorm WarningLMKButler, Logan56 min
Aug 22, 6:26 PM EDTSevere Thunderstorm WarningLMKRussell34 min
Aug 22, 6:42 PM EDTTornado WarningLMKEdmonson18 min
Aug 22, 6:52 PM EDTSevere Thunderstorm WarningLMKBarren, Warren23 min
Aug 22, 6:58 PM EDTSevere Thunderstorm WarningLMKClinton32 min
Aug 22, 7:06 PM EDTTornado WarningLMKBarren29 min
Aug 22, 7:07 PM EDTTornado WarningLMKWarren28 min
Aug 22, 7:14 PM EDTSevere Thunderstorm WarningLMKMetcalfe36 min
Aug 22, 7:18 PM EDTSevere Thunderstorm WarningLMKAllen27 min
Aug 22, 7:35 PM EDTSevere Thunderstorm WarningLMKMonroe40 min
Aug 22, 7:37 PM EDTSevere Thunderstorm WarningLMKMonroe38 min
Aug 22, 7:39 PM EDTFlash Flood WarningLMKOhio96 min
Aug 22, 7:47 PM EDTSevere Thunderstorm WarningLMKAllen43 min
Aug 22, 7:53 PM EDTSevere Thunderstorm WarningLMKSimpson27 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2003Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.